Sildenafil Citrate Ingestion in a Pediatric Patient


    loading  Checking for direct PDF access through Ovid

Abstract

Background:Sildenafil citrate is the first FDA-approved oral agent for male erectile dysfunction. Common adverse effects include flushing, headache, and dyspepsia, although more serious side effects have been reported. Because of its specific therapeutic indication, sildenafil toxicity has been limited almost exclusively to adults. We report a symptomatic case of pediatric sildenafil ingestion.Case:A 2-year-old male ingested 75 mg of sildenafil citrate (Viagra) 2 hours prior to arrival at an emergency room. Ipecac syrup had been given at home with one episode of vomiting. Activated charcoal was considered but withheld due to the delayed presentation to the hospital. The patient was observed in the hospital for 17.5 hours. Observed clinical effects included facial flushing, transient penile engorgement, bilateral rhonchi, and diarrhea. No significant cardiovascular effects were seen. A bronchodilator was given with resolution of rhonchi. No other specific interventions were required. One day after discharge, the patient had one additional bout of diarrhea and complained of pain in the penile region for one day. Two weeks after the exposure, the patient's mother denied any unusual symptoms.Conclusion:Pediatric ingestion of sildenafil may result in mild symptoms including persistent flushing and penile engorgement with associated pain. Penile pain may persist even after resolution of the erection. It is questionable whether the respiratory symptoms and diarrhea were related since neither has been described following sildenafil exposure. Significant cardiovascular symptoms were not seen. Early administration of ipecac syrup did not prevent symptoms from developing.

    loading  Loading Related Articles